Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Jackson, MS

March 30, 2002Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Mar 30, 2002, 9:46 PM CST for Holmes County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2002, 9:46 PM CST (03:46 UTC)
Expired
Mar 30, 2002, 10:15 PM CST
In force
29 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Holmes County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 6:30 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS54 KJAN 310346
SVRJAN
MSC051-310415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
945 PM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1015 PM CST

* AT 945 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF LEXINGTON...OR ABOUT 17
  MILES WEST OF DURANT...MOVING NORTHEAST AT 35 MPH. ANOTHER SEVERE 
  THUNDERSTORM WAS LOCATED 10 MILES WEST OF GOODMAN MOVING NORTHEAST
  AT 35 MPH. 

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LEXINGTON AT 955 PM CST
  BE NEAR DURANT AT 100 PM CST

HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:25 PM CST, 6 hours 21 minutes earlier.

Area forecast discussion, Mar 30, 3:25 PM CST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CST SAT MAR 30 2002
CORRECTED TO ADD PRELIM NUMBERS

MAIN FORECAST CONCERNS INCLUDE FLOODING POTENTIAL IN NORTHERN
AREAS...AND SEVERE WEATHER POTENTIAL CNTRL/SRN PORTIONS OF AREA
THROUGH SUNDAY...

A STRONG UPPER LOW PRESSURE SYSTEM IN WESTERN TEXAS WILL CONTINUE TO
SHIFT EASTWARD TONIGHT. EAST OF THE UPPER LOW...A SURFACE LOW CENTER
WAS LOCATED IN CENTRAL TEXAS AT 1900Z WITH A STRONG FRONTAL BOUNDARY
EASTWARD ACROSS EAST CENTRAL TEXAS...NORTHERN LOUISIANA AND CENTRAL
MISSISSIPPI. TEMPERATURE DIFFERENCES ACROSS THIS BOUNDARY HAVE BEEN
QUITE DRAMATIC WITH HIGH TEMPERATURES SO FAR AROUND 80 IN JACKSON
BUT ONLY IN THE MIDDLE 50S IN GREENWOOD...AROUND 100 MILES NORTH OF
JACKSON. DURING THE PREVIOUS 24 HOURS...MOST RAINFALL ACTIVITY IN
OUR FORECAST AREA HAS REMAINED NORTH OF THE FRONTAL
BOUNDARY...MAINLY FROM THE SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
BORDER EASTWARD ALONG AND NORTH OF A GREENVILLE TO GREENWOOD TO
KOSCIUSKO TO MACON LINE. WILL TRIM BACK A BIT ON THE PREVIOUS FLASH
FLOOD WATCH AFTER ISSUING THE ZONE FORECASTS.

CONCERNING SEVERE THREAT...EXPECT STRONG STORMS TO INITIATE ALONG
AND JUST SOUTH OF THE FRONTAL BOUNDARY TONIGHT. AFTERNOON CAPE
VALUES ON THE 18Z KJAN SOUNDING...WELL WITHIN THE WARM SIDE OF THE
FRONTAL BOUNDARY...WERE OVER 1300 J/KG. MODIFYING THE SOUNDING FOR
LATEST SURFACE TEMPERATURE OF 80F AND DEWPOINT OF 65F BRINGS CAPE
VALUES IN CENTRAL MISSISSIPPI TO WELL OVER 2000 J/KG. HOWEVER...THE
HELICITY VALUES ON THE SOUNDING WERE UNDER 50 M2/S2. ETA MODEL DOES
FORECAST THE SFC - 3KM HELICITIES TO INCREASE TO UP TO 300 M2/S2
ACROSS WEST CENTRAL AND SOUTHWESTERN PORTIONS OF THE FORECAST AREA
BY TONIGHT. AS THE UPPER LOW AND ASSOCIATED SURFACE LOW CONTINUE TO
MOVE EASTWARD TONIGHT...EXPECT THREAT OF SEVERE STORMS TO INCREASE
FROM WEST TO EAST ACROSS THE FORECAST AREA DURING THE OVERNIGHT
HOURS. SOUTHWEST MISSISSIPPI AND NORTHEAST LOUISIANA SHOULD ALSO BE
IN A FAVORABLE UPPER LEVEL DIVERGENT REGION AS THE AREA IS FORECAST
TO BE IN THE LEFT FRONT QUADRANT OF THE SUBTROPICAL JET ACROSS THE
NORTHERN GULF OF MEXICO. THE MAIN SEVERE WEATHER THREAT SOUTH OF THE
SURFACE BOUNDARY (ROUGHLY ALONG AND SOUTH OF A BASTROP...LOUISIANA
TO ROLLING FORK TO CARTHAGE TO DEKALB LINE) WILL BE FOR STRONG
DOWNBURST WINDS AND LARGE HAIL. AN ISOLATED TORNADO COULD ALSO BE
POSSIBLE TONIGHT...MAINLY SOUTH OF INTERSTATE 20 AND WEST OF A
JACKSON TO COLUMBIA...MISSISSIPPI LINE. NORTH OF THE FRONTAL
BOUNDARY...SOME OF THE STRONGER ELEVATED STORMS COULD PRODUCE LARGE
HAIL.

A QUICK LOOK AT THE MESO ETA MODEL...JUST IN...SHOWS 500 MB LOW
EXPECTED TO BE OVER NORTHWEST LOUISIANA BY 12Z SUNDAY. THE SURFACE
FRONTAL BOUNDARY SHOULD MOVE SLIGHTLY NORTHWARD DURING THE NIGHT
WITH HEAVIEST RAINFALL STILL EXPECTED ACROSS NORTHERN PORTIONS OF
MISSISSIPPI. HOWEVER...STORMS THAT DO FORM IN THE WARM AND VERY
UNSTABLE AIR SOUTH OF THE FRONTAL BOUNDARY COULD BE VERY STRONG
BEFORE THE SURFACE BOUNDARY MOVES EASTWARD ON SUNDAY MORNING. THEN
EXPECT DECREASING RAINFALL ACTIVITY FROM WEST TO EAST DURING THE DAY
ON EASTER SUNDAY. MONDAY SHOULD BE A VERY NICE DAY AS HIGH PRESSURE
MOVES IN OVER THE AREA.

TEMPERATURES WILL BE TRICKY THROUGH SUNDAY AS FRONTAL BOUNDARY LIES
ACROSS THE AREA. WILL GENERALLY STAY CLOSE TO AVN GUIDANCE NUMBERS.

IN THE EXTENDED...

NEXT CHANCE OF RAIN FROM TUESDAY NIGHT INTO WEDNESDAY...BUT DOES NOT
LOOK LIKE A BIG EVENT AT THIS TIME. TEMPERATURES SHOULD GENERALLY BE
CLOSE TO SEASONAL VALUES.

PRELIM NUMBERS
JAN 62/73/47/73/46 65000
MEI 62/76/46/72/44 56000

.JAN...
AR...FLASH FLOOD WATCH ASHLEY AND CHICOT COUNTIES.
LA...NONE
MS...FLASH FLOOD WATCH ALONG AND NORTH OF GREENVILLE TO LEXINGTON TO
KOSCIUSKO TO MACON LINE.

15

In the hours before

Local storm report, Mar 30, 9:02 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
902 PM CST SAT MAR 30 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    7W POCAHANTAS             MS   0.75 INCH HAIL
03/30/02   HINDS                          REPORTED BY HINDS COUNTY
                                          EMA.

0715 PM    PORT GIBSON               MS   1.00 INCH HAIL
03/30/02   CLAIBORNE

0745 PM    WINNSBORO                 LA   WIND DAMAGE
03/30/02   FRANKLIN LA                    SEVERAL TREES AND LARGE
                                          LIMBS WERE BLOWN DOWN.
                                          LIMBS WERE BLOCKING A FEW
                                          ROADS AND HAD TO BE
                                          REMOVED.

0745 PM    BASKIN                    LA   WIND DAMAGE
03/30/02   FRANKLIN LA                    THE PORCH OF A HOUSE WAS
                                          DAMAGED BY STRONG WINDS.
                                          A BARN HAD PART OF ITS
                                          ROOF PEELED BACK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:00 PM CSTSevere Thunderstorm WarningJANAttala, Holmes30 min
Mar 30, 7:05 PM CSTSevere Thunderstorm WarningJANClaiborne25 min
Mar 30, 7:19 PM CSTTornado WarningJANClaiborne41 min
Mar 30, 7:43 PM CSTSevere Thunderstorm WarningJANHinds, Warren47 min
Mar 30, 8:22 PM CSTSevere Thunderstorm WarningJANYazoo38 min
Mar 30, 8:27 PM CSTSevere Thunderstorm WarningJANHinds, Madison33 min
Mar 30, 8:50 PM CSTTornado WarningJANMadison25 min
Mar 30, 9:00 PM CSTSevere Thunderstorm WarningJANYazoo45 min
Mar 30, 10:17 PM CSTSevere Thunderstorm WarningJANCarroll, Holmes28 min
Mar 31, 12:14 AM CSTSevere Thunderstorm WarningJANIssaquena, Washington46 min
Mar 31, 12:45 AM CSTSevere Thunderstorm WarningJANHumphreys, Sharkey, Sunflower45 min
Mar 31, 1:04 AM CSTSevere Thunderstorm WarningJANIssaquena26 min
Mar 31, 1:14 AM CSTSevere Thunderstorm WarningJANLeflore46 min
Mar 31, 1:27 AM CSTSevere Thunderstorm WarningJANWarren18 min
Mar 31, 1:43 AM CSTFlash Flood WarningJANBolivar, Humphreys, Issaquena, Leflore, Sharkey, Sunflower and 1 more4 hr
Mar 31, 1:52 AM CSTSevere Thunderstorm WarningJANYazoo38 min
Mar 31, 2:09 AM CSTFlash Flood WarningJANCarroll, Grenada, Holmes, Montgomery4 hr
Mar 31, 2:17 AM CSTSevere Thunderstorm WarningJANGrenada, Montgomery43 min
Mar 31, 2:50 AM CSTSevere Thunderstorm WarningJANFranklin40 min
Mar 31, 3:08 AM CSTFlash Flood WarningJANAdams, Franklin3 hr
Mar 31, 4:55 AM CSTFlash Flood WarningJANJefferson2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.